Post-Pill Amenorrhea is a Misnomer
When your period doesn’t come back after stopping the birth control pill, it’s often referred to as “post-pill amenorrhea.” This phrase is a bit misleading because it implies that birth control is responsible for your missing period. There is a wide variety of reasons why your cycle might be wonky after coming off the pill, and some of them have nothing to do with the pill itself.
Studies show that coming off the pill can delay the return of menstruation in some women. Most of the time, this effect is temporary and your cycle should return with no other intervention within a couple of months.
But it’s also possible that an underlying cause of amenorrhea developed during the time you were taking the pill—you wouldn’t experience any symptoms of cycle irregularity, since the pill suppresses your body’s natural hormone production and provides the illusion of a perfect 28-day cycle. If your period is still missing three months after you stopped the pill, it’s a good idea to talk to a doctor.
This post will help you understand what’s normal when coming off the pill, what’s not, and explain some of the possible causes of post-pill amenorrhea.
What the pill does to your cycle
There are two varieties of birth control pills: the combination pill, which contains synthetic estrogen and progestin, and the mini pill, which contains progestin only. The combination pill suppresses your natural hormone cycle and prevents ovulation. The mini pill thickens cervical mucus and thins uterine lining, so that if an egg is fertilized, it cannot implant. It prevents ovulation in about 40 percent of women. On the mini pill, many women have only occasional spotting or no bleeding at all.
The combo pill contains three weeks of hormone pills and one week of dummy pills. During the week of dummy pills, you get a withdrawal bleed, which is not a true period but a bleed caused by hormone withdrawal.
There is a wide variety of normal when it comes to your natural cycle length. But no matter what’s normal for you, the pill makes it seem like you are having a textbook 28-day cycle. But in fact, you are not having a cycle at all. During a natural menstrual cycle, your body’s hormone levels change dramatically throughout the month. On the birth control pill, you get a steady dose of hormones for three weeks, and then one week of no hormones. This is very different from what happens during a true menstrual cycle.
What to expect when you stop taking the pill
When you first stop taking the pill, you will get a withdrawal bleed. This is not a real period, but rather an effect of the sudden drop in hormones once you stop the pill.
After that initial withdrawal bleed, some women start cycling again right away, while others might take some time. For most women, the very first post-pill cycle is ovulatory with a normal-length luteal phase. But for about 4o percent of women, the first post-pill cycle may be anovulatory or have an insufficient luteal phase.
Longer term, the odds of long cycles (oligomenorrhea) are increased for up to a year. It’s not uncommon for cycles to be on the long side for up to nine months after stopping the pill. Having long or slightly irregular cycles after the pill might be annoying, but there is no evidence that this decreases your chances of conceiving: you are just as likely to conceive when you ovulate on day 14 as when you ovulate on day 22. (Just make sure to track your cycle so you know when your chances of conceiving are highest!)
What to do if you have post-pill amenorrhea
It’s important to note that post-pill amenorrhea is not a medical condition. If your period doesn’t return within a few months after stopping the pill, it’s possible that something else is going on unrelated to your history of birth control use.
Some of the most common reasons for amenorrhea after stopping the pill include:
- PCOS: This common hormonal condition can lead to long, irregular cycles or amenorrhea. Experts estimate that as many as one in 10 women have PCOS. If your doctor diagnoses you with PCOS, there are a variety of treatment options available to help you manage the condition and conceive.
- Hypothalamic amenorrhea: This often-overlooked cause of amenorrhea can be caused by some combination of five factors: exercise, weight loss, calorie restriction, stress, and genetics. Most of the time, HA is a result of some combination of these factors (for example, intense exercise combined with mild calorie restriction). But HA can also develop when one of these factors is at an extreme (for example, anorexia). With lifestyle changes, HA can often be resolved without treatment.
When to see a doctor
If your period hasn’t returned more than two months after coming off the pill, it’s not a bad idea to see your doctor. They will likely use a progestin challenge to rule out underlying conditions that might be causing your post-pill amenorrhea. This is a short-term course of the hormone progestin to see if it induces a menstrual period.
If you bleed after the progestin challenge, it signals that you are producing estrogen but not ovulating. If you do not bleed after the progestin challenge, it’s a sign that your estrogen is too low for ovulation, or there is an outflow obstruction. Your doctor will decide the best course of action based on the results of the progestin challenge.
Does the pill hurt your fertility?
Most of the time, the birth control does not have any negative impact on fertility. Plenty of women go off the pill and conceive on the very first cycle.
About 40 percent of women may experience short-term menstrual irregularities. These irregularities include long cycles or luteal phases shorter than 10 days. You can still get pregnant on a long cycle. A short luteal phase, on the other hand, can reduce the chances of conceiving. Most of the time, women who experience menstrual irregularities after stopping the pill find that their cycles return to normal within nine months.